A Rare Case of High-Dose Methotrexate Toxicity Precipitated by Piperacillin-Tazobactam: Delayed Clearance, Acute Kidney Injury, and Rescue with Glucarpidase

Read full text
Authors: Hashir Abdullah, Hassan Waraich, Kainat Atta, Fatima Atta
Cited by: 0
References: 2

Abstract

One of the fundamental pillars of central nervous system (CNS)-directed therapy of aggressive lymphomas is high-dose methotrexate (HD-MTX). The use of this drug is offset by a well-defined risk of renal pharmacokinetic retardation and extreme toxicity, often compounded by drug-drug interactions, especially penicillin-class antibiotics. A 58-year-old female patient who had primary high-grade B-cell lymphoma was administered high-dose methotrexate (HD-MTX) standard prophylaxis. Piperacillin-tazobactam (PTZ) was empirically initiated within 24 hours, which is against documented avoidance instructions. The 24-hour MTX level was critically high at 193 umol/L, and acute kidney injury (creatinine increase: 74 to 259 umol/L) was also present. The administration of glucarpidase was performed approximately 48 hours after the administration of MTX, after folinic acid escalation and consultation with toxicology. Renal performance improved without dialysis, and the MTX levels dropped. The importance of the clinically significant interaction of HD-MTX and PTZ is critically highlighted in this case. It brings out the urgency of rigorous antimicrobial stewardship, the life-saving significance of timely glucarpidase, and reveals the system-level crises in medication visibility and electronic prescribing safeguards.

Fields of Study & Subjects

Chemotherapy-induced organ toxicity mitigation Methemoglobinemia and Tumor Lysis Syndrome Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Cureus
Volume
18
Issue
2
Pages
e103715–e103715
Publication date
16 February 2026
Language
EN